Flood, Hancock
- When
- September 16, 4:30 AM CST to 7:26 PM CST
- Where
- Hancock forecast zone
- Crop damage
- $5,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A major rain event on the 15th of September resulted in minor agricultural flooding on parts of the Cedar and La Moine Rivers.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A major rain event on the 15th of September resulted in minor agricultural flooding on parts of the Cedar and La Moine Rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 16, 2:45 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 AM CDT THU SEP 16 2004 .SYNOPSIS... MAIN WX STORY IS IMPRESSIVE YET VERY DANGEROUS HURRICANE IVAN COMING ONSHORE NEAR GULF SHORES AL. CLOSE TO HOME...SFC COLD FRONT MOVING ACROSS EASTERN CWA. DRIER AIR ADVECTING IN ON NORTHWEST WINDS SCOURING OUT STRATUS AND FOG. UPPER PATTERN TRANSITIONING TO FAST... ZONAL FLOW NEAR TERM...BUT VIGOROUS SHORTWAVE AND STRONG 140+ KT JET IN GULF OF AK SET TO CARVE OUT SIGNIFICANT TROUGH IN THE WEST OVER UPCOMING WEEKEND RESULTING IN AMPLIFICATION OF UPPER PATTERN WITH RIDGING AND HEIGHTS ALOFT INCREASING IN MIDWEST. ..05.. && .SHORT TERM...(TODAY AND TONIGHT) TRANQUIL WX EXPECTED NEXT 24 HRS AS SFC HIGH SHIFTS ACROSS THE REGION BRINGING FANTASTIC CONDITIONS. MAIN FOCUS IS WITH TEMPS. LLVL THICKNESS AND TEMP VERIFICATION NEAR SFC HIGH ON WED SUPPORTS MAXES IN THE L/M 70S WHICH MESHES WELL WITH GOING FORECAST...SO LITTLE CHANGE NEEDED. CHALLENGE TO MIN TEMP FORECAST TONIGHT WILL BE EXTENT OF CLOUDS. STRONG MID LEVEL WARM ADVECTION EXPECTED TO OCCUR ON BACKSIDE OF RIDGE FROM THE PLAINS INTO UPPER MIDWEST...WHICH MAY GENERATE LIGHT PCPN. SOME OF THE MID/HIGH CLOUDS WILL APPROACH THE CWA. CONFLUENT UPPER FLOW PROGGED EAST OF THE MISSISSIPPI...THUS ANTICIPATE THINNING OF CLOUDS BUT POSSIBLY NOT BEFORE REACHING NORTH/WEST. REGARDLESS...FEEL NOT ENOUGH IMPACT TO KEEP FROM GOING NEAR LOW END OF GUIDANCE. POTENTIAL FOR A LITTLE FOG TONIGHT...BUT LOTS OF SUNSHINE TODAY WILL HELP DRY OUT GROUND...WHICH SHOULD BE ENOUGH TO PREVENT ANYTHING MORE THAN PATCHY LIGHT FOG. ALSO...NOT SEEING MUCH RESTRICTION TO VSBY EARLY THIS MORNING BENEATH RIDGE AXIS IN EASTERN NE AND WESTERN IA. ..05.. && .LONGER TERM...(FRIDAY THROUGH NEXT WEDNESDAY) SYNOPTIC SCALE FLUX WILL HAPPEN DURING THE FIRST PART OF THIS PERIOD AS WESTERLIES ACRS THE NORTH CENTRAL CONUS AMPLIFY INTO A RATHER SHARP UPPER RIDGE OVER THE WEEKEND. THIS IN RESPONSE TO IMPRESSIVE WAVE/JET ENERGY NOW SEEN PUNCHING INTO THE PACIFIC NORTHWEST WHICH WILL RESULT IN THE CARVING OUT OF DEEP L/W TROUGH ACRS THE WESTERN CONUS. THE ETA AND UKMET SUGGEST ENOUGH LOW TO MID LEVEL RETURN FLOW AND RESULTANT LIFT/POS OMEGAS IN THIS TRANSITION TO OCCUR FROM IA INTO MN AND WESTERN WI... EVEN GENERATING SOME LIGHT PRECIP IN THESE AREAS FRI NIGHT. WILL HOLD OFF CHANCE POPS FOR NOW AS UNSURE OF ADEQUATE MOISTURE RETURN TO FUEL PRECIP SUBSTANTIAL ENOUGH TO REACH THE GROUND. WILL JUST INCREASE MID LEVEL AC ACRS THE WEST AND NORTHWEST CWA FRI NIGHT FOR NOW...AND AWAIT TO SEE HOW THE NEXT FEW RUNS HANDLE THIS PROCESS. INCREASE IN NOCTURNAL MID DECK MAY KEEP TEMPS UP ACRS THE WEST AND NORTH FROM COOLING INTO THE UPPER 40S. OTHERWISE MUCH OF THE CWA SHOULD COOL DOWN INTO THE UPPER 40 TO LOWER 50S UNDER RIDGE AXIS. MEDIUM RANGE MODEL ENSEMBLES CONTINUE WITH THE IDEA OF BOTH UPPER AND LOWER LARGE SCALE RIDGING ACRS QUEBEC...THE GRT LKS AND INTO THE MID MS RVR VALLEY HOLDING IVAN REMNANTS AT BAY IN THE SOUTHEAST OVER THE WEEKEND AND EVEN INTO MONDAY. THUS FAIR AND WARM WX REGIME LOOKS TO BE ON TAP FOR THE LOCAL AREA INTO EARLY NEXT WEEK...ALTHOUGH LIGHT EAST-SOUTHEAST LLVL FETCH BACK FROM RIDGE CENTER WONT REALIZE THE WARMING POTENTIAL OF TEMPS FURTHER ALOFT. STILL...80 DEGREES TO LOW 80S SHOULD BE REALIZED IN MUCH OF THE SOUTHWEST 2/3S OF THE CWA FOR SATURDAY AND SUNDAY. STILL SOME SIGNALS FOR THE POTENTIAL OF IVAN REMNANTS TO EVENTUALLY RETROGRADE BACK NORTHWEST-GET DRAWN UP THE MS RVR VALLEY AND IMPACT THE LOCAL AREA(ALTHOUGH IN SEVERELY DEGRADED MODE) BY TUESDAY NIGHT OR WEDNESDAY...BUT STRENGTH OF RIDGING ACRS THE OH RVR VALLEY AND WESTERN GRT LKS MAKING THIS LOOKING LESS AND LESS LIKELY. STATE OF AMPLIFICATION NOW BEING ADVERTISED FOR NEXT WEEK SUGGESTS FRONTAL COMPLEX ASSOCIATED WITH WESTERN L/W TROUGH WILL BE SLOWER TO PROGRESS EAST...THUS SHOWER AND THUNDERSTORM CHANCE WITH THIS SYSTEM SHIFTED TO MORE OF A WED TIME FRAME(MAY COINCIDE WITH IVAN REMNANTS IF THEY CAN MAKE IT HERE). INCREASING RETURN FLOW MAY BUMP HIGHS INTO AT LEAST THE MID 80S FOR MON AND TUE IF RIDGE CONTINUES TO HOLD OFF CLOUD COVER/IVAN REMNANTS TO THE SOUTHEAST OF THE OH RVR VALLEY. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT THU SEP 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 445 AM CDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATEST INDICATIONS SUGGEST THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE NEXT TUESDAY NIGHT AND WEDNESDAY AS A FRONTAL SYSTEM MOVES INTO THE AREA FROM THE PLAINS. AT THIS TIME IT IS TOO EARLY TO TELL IF THIS WILL BE A SEVERE STORM SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424298, 5424299.